From Sault Ste. Marie, Ontario, Canada:
My son has had type 1 diabetes for over two years, and I worry about him when he is at school. Visible low blood sugar symptoms are often not recognized by school staff, sometimes my son does not feel his low until he is at 2.0-2.5 mmol/L [36-45 mg/dl], and sometimes it has been more that an hour since his insulin has peaked. How low would his sugar have to be and for what length of time before my son could have a seizure? I can't seem to get an answer to this question. Is it because the answer is unknown? I realize this would be unethical to study because you can't deliberately put someone into a seizure due to the possible negative consequences.
We do practice tight control with an insulin pump and are always on top of tracking sugars and adjusting rates accordingly. Lows are always treated as soon as they are recognized. This doesn't happen often, but it does happen. Can you ease my mind on this or is this part of "living with diabetes"?
It is entirely reasonable to be concerned about hypoglycemia in a child, and certainly levels of 2 mmol/L [36 mg/dl] are in the danger zone. However, it is difficult to answer your question precisely because it has long been recognised that there is a great deal of variation both in the threshold that may produce a seizure and in the speed of the metabolic response by the counterregulatory hormones. Symptoms are an unreliable indication of too low a blood sugar, and in the condition of hypoglycemia unawareness of no help at all.
For these reasons, I think you should deal with hypoglycemia by preventing it. One step is to build profiles of blood sugars over the whole 24 hour period, and then, with the help of your son's diabetes team to develop a pattern of carbohydrate intake and insulin insulin pump settings that minimises any risk, even if it is at the expense of the strictest control.
Original posting 29 Nov 2002
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:40
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.